Minnesota, 2009

Tornadoes and Damaging Wind in Minnesota, June 21, 2009

June 21, 2009 · NWS MPX · 16 events in 3 counties and zones

Atmospheric conditions for tornadoes developed rapidly in far south central Minnesota the evening of June 21st. During the late afternoon, a very warm and humid air mass lifted northward across northern Iowa, and into far southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$10,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Atmospheric conditions for tornadoes developed rapidly in far south central Minnesota the evening of June 21st. During the late afternoon, a very warm and humid air mass lifted northward across northern Iowa, and into far southern Minnesota. Several weak storms formed in northwest and north central Iowa and moved into south central Minnesota where a warm front laid. Winds shifted from the south to the east and southeast across Freeborn and Faribault counties of far south central Minnesota. The combination of increasing wind shear near the boundary layer, and enough lift from thunderstorms, brief tornadoes developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 2:34 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 2:34 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SUN JUN 21 2009

.DISCUSSION...
PRIMARY FOCUS IS ON THE POTENTIAL FOR SEVERE CONVECTION THIS
EVENING. THE SURFACE WARM FRONT SLANTS FROM SOUTHEASTERN SOUTH
DAKOTA ACROSS NWRN/CENTRAL IOWA THIS AFTERNOON. WARM SECTOR CONTINUES
TO DESTABILIZE THIS AFTERNOON ATTENDANT WITH SCATTERING OF LOW
CLOUDS...WITH TEMPS/DEWPOINTS IN THE MID 80S/MID 70S RESPECTIVELY.
HAVE CONTINUED CONCERN FOR SUPERCELL DEVELOPMENT TOWARD THE MN/IA
BORDER LATER THIS AFTERNOON/EVE...WHERE MUCAPES ARE PROGGED TO
APPROACH 2000 J/KG AND AND 0-3KM BULK SHEAR MAGNITUDES ARE ON THE
ORDER OF 25-30 KTS. TORNADIC THREAT IS ALSO STILL PRESENT...NAMELY
SURROUNDING THE INTERSTATE 90 CORRIDOR FROM FAIRMONT TO ALBERT
LEA...WHERE 0-3KM EHI VALUES ARE APPROACHING 4 M2/S2. BY
MIDNIGHT...THE BULK OF THE SHOWERS/TS SHOULD MAINLY BE ALONG AND
EAST OF THE MN/WI BORDER...WITH A MOSTLY DRY DAY EXPECTED FOR
MONDAY. MONDAY SHOULD BE A RELATIVELY WARM DAY AS THE MID LEVEL
RIDGE SUPPORTS 850MB TEMPS IN THE +22C TO +24C RANGE. EXPECT
READINGS TO CLIMB BETWEEN 85 AND 90 DEGREES...WITH A FEW LOCATIONS
POTENTIALLY REACHING THE LOW 90S. SHOWERS AND THUNDERSTORMS WILL ENTER THE
FORECAST AGAIN ON MONDAY NIGHT INTO TUESDAY...AS A SHORTWAVE TOPS
THE RIDGE. HAVE ORIENTED THE HIGHEST POPS ACROSS THE NWRN PORTION
OF THE CWA /ACROSS WEST AND CENTRAL MN/. A SURFACE BOUNDARY HANGS
UP ACROSS THE FORECAST AREA ON TUESDAY AND AGAIN ON WEDNESDAY...WITH THE
POTENTIAL FOR ADDITIONAL SHORTWAVE INTERACTION.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE EXTENDED PERIOD OF THE
FORECAST. EXPECT A BRIEF DRY PERIOD IN THE WAKE OF THE FROPA/TROUGH
ON WEDNESDAY NIGHT AND THURSDAY...AS LOW LEVEL RIDGING TEMPORARILY
DOMINATES. ABOVE NORMAL TEMPERATURES IN THE 85-90 DEGREE RANGE ARE
GENERALLY EXPECTED ON THURSDAY AND FRIDAY IN CONJUNCTION WITH THE
ENSUING MID LEVEL RIDGE AND ATTENDANT H85 TEMPS AROUND +20C.

THE NEXT FOCUS FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE IN THE
FRIDAY TO SATURDAY TIMEFRAME. HAVE A PREFERENCE TOWARD THE SLIGHTLY
SLOWER ECMWF AND ENSEMBLE MEAN...WHICH BRING THE SURFACE TROUGH
ACROSS THE AREA ON FRIDAY NIGHT AND EARLY SATURDAY. HAVE CENTERED
30-40 POPS BETWEEN 00Z AND 12Z SATURDAY. THERE COULD BE ISOLD
SHRA/TS SURROUNDING THE AFOREMENTIONED TIMEFRAME...BUT AT THIS TIME
THE PROBABILITY AND EXPECTED COVERAGE DO NOT WARRANT CHANCE POPS.

THE UPPER MIDWEST WILL REMAIN VULNERABLE TO PERIODIC
SHOWER/THUNDERSTORMS THROUGH THE WEEKEND...AS WEAK IMPULSES MIGRATE
THROUGH THE RELATIVELY FLAT RIDGE. AT THIS TIME...HOWEVER...AFTER
THE ACTIVITY WANES EARLY SATURDAY...NONE OF THESE APPEAR WORTHY FOR
A MENTIONABLE POP UNTIL SUNDAY AFTERNOON...WHEN A MORE WELL-DEFINED
SHORTWAVE ARRIVES AND IS ACCOMPANIED BY SURFACE CYCLOGENESIS ACROSS
THE CENTRAL PLAINS.

&&

.AVIATION.../18Z TAF ISSUANCE/
MAINLY MVFR AND LOW VFR CIGS SPREADING OVER MUCH OF THE AREA THIS
AS ISENTROPIC LIFT ASSOCIATED SHOWERS LIFT NE. VSBYS LOWERIGN TO
MVFR IN SHOWERS AS WELL. THUNDER THREAT SHOULD BE CONFINED TO
AREAS SOUTH OF OUR TAF SITES...BUT A FEW CBS WILL BE AROUND VCNTY
KMSP...KRNH...KEAU IN THE EVENING AS INSTABILITY AXIS BUILDS INTO
EAST CENTRAL A MN AND WEST CENTRAL WISCONSIN. HINT OF SFC PRES
FALLS MOVING INTO SW WISCONSIN AS WELL. IFR CIGS AND VSBYS WILL
BECOME COMMON OVER MUCH OF THE AREA LATE TONIGHT...ESPECIALLY
CENTRAL AND WEST CENTRAL MN BEHIND JUST LOW PRESSURE TROUGH.
CLEARING THEN EXPECTED LATE IN THE FORECAST PERIOD...WITH CENTRAL
MN THE LAST TO CLEAR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JPR
Hazardous weather outlook, Jun 21, 12:04 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT SUN JUN 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
104 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF ISOLATED STRONG TO SEVERE THUNDERSTORMS OVER
PARTS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT AREA WOULD BE GENERALLY
SOUTH OF A LINE FROM REDWOOD FALLS...TO MANKATO...TO EAU
CLAIRE. THE MAIN THREATS ARE LARGE HAIL AND HEAVY RAIN. TORNADOES
ARE ALSO POSSIBLE OVER FAR SOUTH CENTRAL MINNESOTA LATER THIS
AFTERNOON AND EARLY EVENING...IF THE ATMOSPHERE HAS ENOUGH TIME TO
DESTABILIZE BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WORK WEEK. AT THIS
TIME...THERE IS A SMALL CHANCE FOR SOME OF THESE THUNDERSTORMS TO
BECOME SEVERE...MAINLY ON TUESDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTH CENTRAL MINNESOTA.

The radar

The Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

10 funnel cloud, 4 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Faribault

When
June 21, 5:20 PM CST
Where
Faribault County, 1.71 mi SE of Guckeen
Reported by
Law Enforcement
Coordinates
43.630, -94.210

Funnel twice reached halfway to the ground.

Thunderstorm Wind, Faribault

When
June 21, 6:30 PM CST
Where
Faribault County, 1.81 mi NNE of Easton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.794, -93.907

Large branches were broken from several trees due to rear flank downdraft winds. The damage occurred about 150 yards to the north-northwest of a brief tornado.

Funnel Cloud, Blue Earth

When
June 21, 6:36 PM CST
Where
Blue Earth County, 0.5 mi E of St Clair
Reported by
Trained Spotter
Coordinates
44.080, -93.840

Trained spotters observed a narrow funnel cloud east of St Clair and northwest of Pemberton.

Tornado, Faribault

When
June 21, 6:36 PM CST
Where
Faribault County, 1.69 mi NNE of Easton
Rating
EF0
Path length
0.04 mi
Path width
5 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.792, -93.906

A tree was downed and a garage door damaged from a brief tornado at a farmstead. Rear flank downdraft winds also caused tree damage about 150 yards north-northwest of the tornado.

Funnel Cloud, Faribault

When
June 21, 7:00 PM CST
Where
Faribault County, 2.85 mi NNW of Kiester
Reported by
Fire Department/Rescue
Coordinates
43.570, -93.734

Photographed by citizen; reported by numerous spotters.

Funnel Cloud, Freeborn

When
June 21, 7:06 PM CST
Where
Freeborn County, 2 mi S of Mansfield
Reported by
Trained Spotter
Coordinates
43.541, -93.620

There were too many trees and hills in the way to determine whether it reached the ground.

Tornado, Faribault

When
June 21, 7:08 PM CST to 7:09 PM CST
Where
Faribault County, 1.6 mi W of Walters to 1.35 mi W of Walters
Rating
EF0
Path length
0.29 mi
Path width
5 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.599, -93.712

Tornado moved through a corn field, occasionally touching down, then blew the lids off the top of two grain bins, crossed Highway 22, and dissipated in a corn field.

Funnel Cloud, Faribault

When
June 21, 7:10 PM CST
Where
Faribault County, 4 mi NW of Wells
Reported by
Storm Chaser
Coordinates
43.791, -93.787

Caught on video by storm chaser. Fire department members stated it reached 3/4 of the way to the ground.

Tornado, Faribault

When
June 21, 7:18 PM CST
Where
Faribault County, 1.82 mi NE of Walters
Rating
EF0
Path length
0.04 mi
Path width
5 yd
Reported by
Emergency Manager
Coordinates
43.621, -93.658

Brief touchdown in open field for less than one minute. Photo and multiple eyewitnesses.

Funnel Cloud, Freeborn

When
June 21, 7:31 PM CST
Where
Freeborn County, 2 mi NE of Alden
Reported by
Storm Chaser
Coordinates
43.691, -93.552

Funnel east of Alden was caught on video by a storm chaser and also witnessed by members of the Alden fire department.

Tornado, Freeborn

When
June 21, 7:32 PM CST to 7:37 PM CST
Where
Freeborn County, 2.52 mi WSW of Alden to 2.42 mi WNW of Alden
Rating
EF0
Path length
1.8 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
43.655, -93.626

Tornado touched down briefly at 1932 CST in an open field, then lifted up, and touched down again at 1935 CST. During the time that it was off the ground, video showed the same parent funnel overhead. When it touched back down again, it moved across a corn field and into a farmstead, knocking down several trees and blowing away a garden bench. The tornado continued moving north into another corn field, where it dissipated. The tornado was photographed and videotaped by numerous storm chasers.

Funnel Cloud, Faribault

When
June 21, 7:32 PM CST
Where
Faribault County, 3.68 mi N of Walters
Reported by
Storm Chaser
Coordinates
43.653, -93.672

Funnel was filmed by two storm chasers.

Funnel Cloud, Freeborn

When
June 21, 7:45 PM CST
Where
Freeborn County, 2 mi S of Manchester
Reported by
Storm Chaser
Coordinates
43.701, -93.470

Funnel was filmed about 80% of the way to the ground by a storm chaser.

Funnel Cloud, Freeborn

When
June 21, 8:18 PM CST
Where
Freeborn County, 2 mi SSE of Twin Lakes
Reported by
Storm Chaser
Coordinates
43.543, -93.415

Photographed by storm chaser and witnessed by several fire department members.

Funnel Cloud, Freeborn

When
June 21, 8:24 PM CST
Where
Freeborn County, 1 mi N of Twin Lakes
Reported by
Storm Chaser
Coordinates
43.584, -93.430

Photographed by storm chaser and witnessed by several fire department members.

Heavy Rain, Faribault

When
June 21, 9:25 PM CST to 11:25 PM CST
Where
Faribault County, 2.96 mi NNW of Easton to 1.21 mi SE of Minnesota Lake
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.811, -93.939

Several reports of minor basement flooding occurred around Minnesota Lake the evening of June 21st where locally three to five inches fell. Some minor field flooding was also reported in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170580, 167240, 166601, 167238, 170578, 175671, 167246, 175670, 175666, 175672, 167257, 175674, 175673, 175675, 175676, 167883.